Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My aching feet!
Jun 6, 2006

Hello I have been dealing with PN in both feet. I have tried a few different ways to attack PN. Among the treatments have been anti-depresants, good old ibprofen and captasyn(SP) cream. I have really tried - different doses, etc. Presently I am doing 600mg of neurontin a day and vicodin as needed. Most often once a day at bed - sometime 2x a day. I should mention that I have been off the "D" drugs for sometime. So, what to do now? I recently saw an ad for Lyrica. Is this just like neurontin? Do you think it would be worth a shot if neurotin has not worked so well? I am also confused about oxycodine. My Dr tried to explain it to me, but I guess I am sort of dense. As I understand it, you must take the oxy all the time - dosed so many times a day,etc. You then add something like vicodin or percocet or something else when the pain gets bad. Am I even close to correct on this? I have resisited the narcotics because I don't want to walk around like a zombie. But, often it gets to be too much. I would apprecite your thoughts. Thanks.

Response from Dr. Henry

Peripheral neuropathy can be one of the most difficult conditions to effectively manage. Neurontin is sometimes helpful but often much higher doses are needed (up to 3200-3600 mg/day). For other patients, Lyrica, Mirapex, or mexilitine may be helpful in my experience. If often is a trial and error process after any offending agents have been withdrawn and underlying conditions (such as diabetes) treated. Vicodan/Percocet are effective narcotics but have a short half life so sometimes drugs with a longer half life (such as Oxycontin, long acting morphine) result in better pain control. L-carnitine may help some patients. Involvement of a pain specialist and/or an HIV experienced neurologist can be very useful and is often recommended. KH



Previous
WEIRD taste alteration
Next
Can I see you Dr Henry?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement